Finite difference scheme for variational inequalities

  • E. A. Al-Said
  • M. A. Noor
  • A. K. Khalifa
Technical Note


In this paper, we show that a class of variational inequalities related with odd-order obstacle problems can be characterized by a system of differential equations, which are solved using the finite difference scheme. The variational inequality formulation is used to discuss the uniqueness and existence of the solution of the obstacle problems.

Key Words

Variational inequalities obstacle problem finite difference method 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Stampacchia, G.,Formes Bilineaires Coercitives sur les Ensembles Convexes, Comptes Rendus de l'Academie des Sciences, Paris, Vol. 258, pp. 4413–4416, 1964.Google Scholar
  2. 2.
    Noor, M. A., Noor, K. I., andRassias, T. M.,Some Aspects of Variational Inequalities, Journal of Computational and Applied Mathematics, Vol. 47, pp. 285–312, 1993.Google Scholar
  3. 3.
    Kinderlehrer, D., andStampacchia, G.,An Introduction to Variational Inequalities and Their Applications, Academic Press, New York, New York, 1980.Google Scholar
  4. 4.
    Cottle, R. W., Giannessi, F., andLions, J. L.,Variational Inequalities and Complementarity Problems, J. Wiley and Sons, New York, New York, 1980.Google Scholar
  5. 5.
    Glowinski, R., Lions, J. L., andTremolieres, R.,Numerical Analysis of Variational Inequalities, North Holland, Amsterdam, Holland, 1981.Google Scholar
  6. 6.
    Al-Gwaiz, M. A.,Theory of Distributions, Marcel Dekker, New York, New York, 1992.Google Scholar
  7. 7.
    Kikuchi, N., andOden, J. T.,Contact Problems in Elasticity, Society for Industrial and Applied Mathematics, Philadelphia, Pennsylvania, 1988.Google Scholar
  8. 8.
    Noor, M. A.,Wiener-Hopf Equations and Variational Inequalities, Journal of Optimization Theory and Applications, Vol. 79, pp. 197–206, 1994.Google Scholar
  9. 9.
    Noor, M. A.,Variational Inequalities in Physical Oceanography, Ocean Waves Engineering, Edited by M. Rahman, Computational Mechanics Publications, Southampton, England, pp. 201–226, 1994.Google Scholar
  10. 10.
    Lewy, H., andStampacchia, G.,On the Regularity of the Solutions of the Variational Inequalities, Communication on Pure and Applied Mathematics, Vol. 22, pp. 153–188, 1969.Google Scholar
  11. 11.
    Noor, M. A., andKhalifa, A. K.,Quintic Splines for Solving Contact Problems, Applied Mathematics Letters, Vol. 3, pp. 81–83, 1990.Google Scholar
  12. 12.
    Noor, M. A., andKhalifa, A. K.,Cubic Splines Collocation Methods for Unilateral Problems, International Journal of Engineering Science, Vol. 25, pp. 1525–1530, 1987.Google Scholar
  13. 13.
    Noor, M. A., andKhalifa, A. K.,A Numerical Approach for Odd Order Obstacle Problems, International Journal of Computer Mathematics, Vol. 54, pp. 109–116, 1994.Google Scholar
  14. 14.
    Dunbar, S. R.,Geometric Analysis of Nonlinear Boundary-Value Problems from Physical Oceanography, SIAM Journal on Mathematical Analysis, Vol. 24, pp. 444–465, 1993.Google Scholar
  15. 15.
    Noor, M. A.,General Variational Inequalities, Applied Mathematics Letters, Vol. 1, pp. 119–122, 1988.Google Scholar

Copyright information

© Plenum Publishing Corporation 1996

Authors and Affiliations

  • E. A. Al-Said
    • 1
  • M. A. Noor
    • 2
  • A. K. Khalifa
    • 3
  1. 1.Department of Mathematics, College of ScienceKing Saud UniversityRiyadhSaudi Arabia
  2. 2.Department of Mathematics, College of ScienceKing Saud UniversityRiyadhSaudi Arabia
  3. 3.Department of MathematicsAl-Azhar UniversityCairoEgypt

Personalised recommendations